Alert archive / Indiana / Gale Watches in 2021

Gale Watch 2, NWS Northern Indiana

March 16, 2021

NWS Northern Indiana issued this gale watch at Mar 16, 2021, 3:33 PM EDT. It took effect at Mar 18, 2021, 5:00 AM EDT. It was in force for .

The area

The counties it named.

The facts

Issued
Mar 16, 2021, 3:33 PM EDT (19:33 UTC)
In effect from
Mar 18, 2021, 5:00 AM EDT
Expired
Mar 17, 2021, 9:34 PM EDT
In force
Issued by
NWS Northern Indiana

The text

As transmitted.

067 
WHUS73 KIWX 161933
MWWIWX

URGENT - MARINE WEATHER MESSAGE
National Weather Service Northern Indiana
333 PM EDT Tue Mar 16 2021

LMZ043-046-170345-
/O.NEW.KIWX.GL.A.0002.210318T0900Z-210319T0900Z/
New Buffalo MI to St Joseph MI-Michigan City IN to New Buffalo MI-
333 PM EDT Tue Mar 16 2021

...GALE WATCH IN EFFECT FROM LATE WEDNESDAY NIGHT THROUGH LATE
THURSDAY NIGHT...

* WHAT...Northeast winds 15 to 25 knots with gusts up to 35 knot
  gales and waves 4 to 7 ft possible.

* WHERE...Michigan City IN to St Joseph MI.

* WHEN...From late Wednesday night through late Thursday night.

* IMPACTS...Strong winds can cause hazardous waves which could 
  capsize or damage vessels and reduce visibility.


PRECAUTIONARY/PREPAREDNESS ACTIONS...

Mariners should consider altering plans to avoid possible
hazardous conditions.  Remain in port, seek safe harbor, alter
course, and/or secure the vessel for severe wind and waves.

&&

$$
5 follow-up statements
025 
WHUS73 KIWX 170220
MWWIWX

URGENT - MARINE WEATHER MESSAGE
National Weather Service Northern Indiana
1020 PM EDT Tue Mar 16 2021

LMZ043-046-171030-
/O.CON.KIWX.GL.A.0002.210318T0900Z-210319T0900Z/
New Buffalo MI to St Joseph MI-Michigan City IN to New Buffalo MI-
1020 PM EDT Tue Mar 16 2021

...GALE WATCH REMAINS IN EFFECT FROM LATE WEDNESDAY NIGHT THROUGH
LATE THURSDAY NIGHT...

* WHAT...Northeast winds 15 to 25 knots with gusts up to 35 knot 
  gales and waves 4 to 7 ft possible.

* WHERE...Michigan City IN to St Joseph MI.

* WHEN...From late Wednesday night through late Thursday night.

* IMPACTS...Strong winds can cause hazardous waves which could 
  capsize or damage vessels and reduce visibility.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Mariners should consider altering plans to avoid possible
hazardous conditions.  Remain in port, seek safe harbor, alter
course, and/or secure the vessel for severe wind and waves.

&&

$$
211 
WHUS73 KIWX 170820
MWWIWX

URGENT - MARINE WEATHER MESSAGE
National Weather Service Northern Indiana
420 AM EDT Wed Mar 17 2021

LMZ043-046-171630-
/O.CON.KIWX.GL.A.0002.210318T0900Z-210319T0900Z/
New Buffalo MI to St Joseph MI-Michigan City IN to New Buffalo MI-
420 AM EDT Wed Mar 17 2021

...GALE WATCH REMAINS IN EFFECT FROM LATE TONIGHT THROUGH LATE
THURSDAY NIGHT...

* WHAT...Northeast winds 15 to 25 knots tonight with gusts to 30
  knots. Northeast to 30 knots on Thursday with gusts to 35 knot
  gales. Waves building to 3 to 5 feet this evening, then to 4 to
  7 feet overnight tonight. Waves 5 to 10 feet occasionally to 12
  feet on Thursday.

* WHERE...Michigan City IN to St Joseph MI.

* WHEN...From late tonight through late Thursday night.

* IMPACTS...Strong winds can cause hazardous waves which could 
  capsize or damage vessels and reduce visibility.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Mariners should consider altering plans to avoid possible
hazardous conditions.  Remain in port, seek safe harbor, alter
course, and/or secure the vessel for severe wind and waves.

&&

$$
608 
WHUS73 KIWX 171515
MWWIWX

URGENT - MARINE WEATHER MESSAGE
National Weather Service Northern Indiana
1115 AM EDT Wed Mar 17 2021

LMZ043-046-172315-
/O.CON.KIWX.GL.A.0002.210318T0900Z-210319T0900Z/
New Buffalo MI to St Joseph MI-Michigan City IN to New Buffalo MI-
1115 AM EDT Wed Mar 17 2021

...GALE WATCH REMAINS IN EFFECT FROM LATE TONIGHT THROUGH LATE
THURSDAY NIGHT...

* WHAT...Northeast winds 15 to 25 knots tonight with gusts to 30 
  knots. Northeast to 30 knots on Thursday with gusts to 35 knot 
  gales. Waves building to 3 to 5 feet this evening, then to 4 
  to 7 feet overnight tonight. Waves 5 to 10 feet occasionally 
  to 12 feet on Thursday.

* WHERE...Michigan City IN to St Joseph MI.

* WHEN...From late tonight through late Thursday night.

* IMPACTS...Strong winds can cause hazardous waves which could 
  capsize or damage vessels and reduce visibility.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Mariners should consider altering plans to avoid possible
hazardous conditions.  Remain in port, seek safe harbor, alter
course, and/or secure the vessel for severe wind and waves.

&&

$$
422 
WHUS73 KIWX 171932
MWWIWX

URGENT - MARINE WEATHER MESSAGE
National Weather Service Northern Indiana
332 PM EDT Wed Mar 17 2021

LMZ043-046-180345-
/O.CON.KIWX.GL.A.0002.210318T0900Z-210319T0900Z/
New Buffalo MI to St Joseph MI-Michigan City IN to New Buffalo MI-
332 PM EDT Wed Mar 17 2021

...GALE WATCH REMAINS IN EFFECT FROM LATE TONIGHT THROUGH LATE
THURSDAY NIGHT...

* WHAT...Northeast winds 15 to 25 knots tonight with gusts to 30 
  knots. Northeast to 30 knots on Thursday with gusts to 35 knot 
  gales. Waves building to 3 to 5 feet this evening, then to 4 
  to 7 feet overnight tonight. Waves 5 to 10 feet occasionally 
  to 12 feet on Thursday.

* WHERE...Michigan City IN to St Joseph MI.

* WHEN...From late tonight through late Thursday night.

* IMPACTS...Strong winds can cause hazardous waves which could 
  capsize or damage vessels and reduce visibility.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Mariners should consider altering plans to avoid possible
hazardous conditions.  Remain in port, seek safe harbor, alter
course, and/or secure the vessel for severe wind and waves.

&&

$$
143 
WHUS73 KIWX 180134
MWWIWX

URGENT - MARINE WEATHER MESSAGE
National Weather Service Northern Indiana
934 PM EDT Wed Mar 17 2021

LMZ043-046-180945-
/O.UPG.KIWX.GL.A.0002.210318T0900Z-210319T0900Z/
/O.NEW.KIWX.GL.W.0003.210318T0900Z-210319T0900Z/
New Buffalo MI to St Joseph MI-Michigan City IN to New Buffalo MI-
934 PM EDT Wed Mar 17 2021

...GALE WARNING IN EFFECT FROM 5 AM THURSDAY TO 5 AM EDT FRIDAY...

* WHAT...Northeast winds 15 to 25 knots with gusts up to 35 knot
  gales. Waves 4 to 7 ft overnight building to 5 to 10 feet 
  occasionally to 12 feet on Thursday.

* WHERE...Michigan City IN to St Joseph MI.

* WHEN...From 5 AM Thursday to 5 AM EDT Friday.

* IMPACTS...Strong winds will cause hazardous waves which could 
  capsize or damage vessels and reduce visibility.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Mariners should alter plans to avoid these hazardous conditions.
Remain in port, seek safe harbor, alter course, and/or secure the
vessel for severe conditions.

&&

$$

What forecasters said that day

The local office's own words before this gale watch went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Northern Indiana wrote its last area forecast discussion before this gale watch went out at Mar 16, 3:13 PM EDT, 20 minutes earlier.

Area forecast discussion, Mar 16, 3:13 PM EDT, 20 minutes before
Area Forecast Discussion
National Weather Service Northern Indiana
313 PM EDT Tue Mar 16 2021

.SYNOPSIS...
Issued at 309 PM EDT Tue Mar 16 2021

Drier weather will settle in for the next couple of days with the
next chance of rain coming Wednesday night. Clouds will allow
temperatures to slow their drop around the seasonable low 30s
tonight, but should warm well into the 50s on Wednesday before the
rain arrives.

&&

.SHORT TERM...(This Evening through Wednesday)
Issued at 309 PM EDT Tue Mar 16 2021

A large area of low level moisture is sprawled about the Lower Great
Lakes region as the energy from the upper low that brought the sleet
yesterday is stretched out and moves north and east away from the
region. Perhaps a few breaks in the clouds occur especially near
Lake MI and that's where I would expect the lowest temperatures to
occur tonight. Lows fall back towards normals for this time of year
reaching the upper 20s to low 30s. BUFKIT soundings indicate a low
level inversion forms and marginally favorable cross-over temps
exist as well with weak winds also being observed. This likely
creates another fog situation early Wednesday morning.

Once any fog breaks Wednesday, mixing heights rise to about 900
mb allowing highs to rise into the 50s in many areas and to near
60 degrees south of US-30. A few clouds are expected around the
area Wednesday, but more of a partly cloudy type of day as opposed
to a partly sunny day. This is as high pressure vacates the area
and low pressure comes into better view for Wednesday night.

&&

.LONG TERM...(Wednesday Night through Tuesday)
Issued at 309 PM EDT Tue Mar 16 2021

The aforementioned upper low spreads clouds across the area
Wednesday evening into the overnight and rain begins in the late
afternoon or evening. GFS indicates PWATs rise above 0.75" for all
areas and to near 1" across our southern tier of counties. Based on
the track of the upper low and the setup for this situation, feel
the chances for thunderstorms will remain low with the warm front
struggling to push north into the area. Without convective forcing,
our chance for rain will need to come from other areas of forcing.
This looks to occur as a result of large scale lift and some
isentropic forcing, which is indicated by some decent omega lift
pushing through late Wednesday night into Thursday morning over
areas south of US-30. GEFS chances for 1"in 24 hours put a bulls-eye
over our northwest of about 70% chance of seeing 1" there. That
location is where the best jet dynamics reside so that isn't outside
of the possibility for this event. One other thing to consider would
be that the warm front still may have issues pushing this far
north especially if the convection in the southeast CONUS doesn't
allow for as much of a push of warm air into the area Wednesday
night/early Thursday.

One other aspect of this situation is the 40-50 kts LLJ over the
area later Thursday. While the mixing heights will struggle to even
reach 900 mb, gusts 35 to 40 mph and sporadic gusts as high as 45
mph are still possible with the strong winds at that level being
brought to the surface. These would let up Thursday evening/night as
the jet core moves away and diurnal mixing heights drop. Forecast
temperatures Thursday will be cooler, only able to rise into the 40s
to low 50s.

The upper low leaves the area Friday morning and high pressure
follows allowing for an extended period of dry weather into early
next week. A warming trend to well above normal temperatures will
occur reaching the 50s on Saturday and into the low 60s early next
week.

&&

.AVIATION...(For the 18Z TAFS through 18Z Wednesday Afternoon)
Issued at 1241 PM EDT Tue Mar 16 2021

An overcast sky is slowly becoming broken beneath an elongated
shortwave aloft. Low-level relative humidity remains rich,
especially at 925mb. For the most part, forecast soundings
advertise an inversion will remain in place for much of the TAF
period, resulting in some sky cover at or below 3,000 feet.
Blended solutions suggest a 60% chance of MVFR conditions through
the night. Overall, the data suggests continued OVC/BKN skies
through at least the critical TAF period. Confidence is low
thereafter, but leaning toward continued MVFR conditions, with
perhaps some fog after 06z.

&&

.IWX WATCHES/WARNINGS/ADVISORIES...
IN...NONE.
MI...NONE.
OH...NONE.
LM...NONE.
&&

SYNOPSIS...Roller
SHORT TERM...Roller
LONG TERM...Roller
AVIATION...Brown

Visit us at www.weather.gov/iwx

Follow us on Facebook...Twitter...and YouTube at:
www.facebook.com/NWSNorthernIndiana
www.twitter.com/nwsiwx
www.youtube.com/NWSNorthernIndiana
Hazardous weather outlook, Mar 16, 4:06 AM EDT, 11 hours 27 minutes before
Hazardous Weather Outlook
National Weather Service Northern Indiana
406 AM EDT Tue Mar 16 2021

INZ003>009-012>018-020-022>027-032>034-MIZ077>081-OHZ001-002-004-005-
015-016-024-025-170815-
La Porte-St. Joseph IN-Elkhart-Lagrange-Steuben-Noble-De Kalb-Starke-
Pulaski-Marshall-Fulton IN-Kosciusko-Whitley-Allen IN-White-Cass IN-
Miami-Wabash-Huntington-Wells-Adams-Grant-Blackford-Jay-Berrien-
Cass MI-St. Joseph MI-Branch-Hillsdale-Williams-Fulton OH-Defiance-
Henry-Paulding-Putnam-Van Wert-Allen OH-
406 AM EDT Tue Mar 16 2021 /306 AM CDT Tue Mar 16 2021/

This Hazardous Weather Outlook is for northern Indiana, southwest
Michigan and northwest Ohio.

.DAY ONE...Today and tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

LMZ043-046-170815-
New Buffalo MI to St Joseph MI-Michigan City IN to New Buffalo MI-
406 AM EDT Tue Mar 16 2021

This Hazardous Weather Outlook is for the nearshore waters of
southeastern Lake Michigan.

.DAY ONE...Today and tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

Hazardous conditions are likely for small craft Thursday into
Thursday night.

Nearby

Gale Watches in Indiana, 2021Every gale watch in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text.